Alert archive / Colorado / Winter Storm Watches in 2022
Winter Storm Watch 13, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Dec 30, 2022, 3:54 AM MST for Chaffee County, Lake County, Saguache County, Colorado. It took effect at Dec 31, 2022, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2022, 3:54 AM MST (10:54 UTC)
- In effect from
- Dec 31, 2022, 2:00 AM MST
- Expired
- Dec 30, 2022, 2:47 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Chaffee County, CO, Lake County, CO, Saguache County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
672 WWUS45 KPUB 301054 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 354 AM MST Fri Dec 30 2022 COZ060-301900- /O.NEW.KPUB.WS.A.0013.221231T0900Z-230103T0000Z/ Eastern Sawatch Mountains Above 11000 Feet- 354 AM MST Fri Dec 30 2022 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * WHAT...Periods of moderate to heavy snow possible. Total snow accumulations of 10 to 20 inches possible. Winds could gust as high as 50 mph. * WHERE...Eastern Sawatch Mountains Above 11000 Feet. * WHEN...From late tonight through Monday afternoon. * IMPACTS...Travel could be very difficult at times. Periods of snow and blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ COZ066-068-301900- /O.NEW.KPUB.WS.A.0013.230101T0000Z-230103T0000Z/ La Garita Mountains Above 10000 Feet- Eastern San Juan Mountains Above 10000 Feet- 354 AM MST Fri Dec 30 2022 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...Periods of moderate to heavy snow possible. Total snow accumulations of 10 to 20 inches possible, with locally higher amounts up to 2 feet across the Eastern San Juan Mountains. Winds could gust as high as 40 mph. * WHERE...La Garita Mountains Above 10000 Feet and Eastern San Juan Mountains Above 10000 Feet. * WHEN...From Saturday afternoon through Monday afternoon, with the heaviest snow Sunday and Sunday night. * IMPACTS...Travel could be very difficult at times. Periods of snow and blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
1 follow-up statement
143 WWUS45 KPUB 302147 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 247 PM MST Fri Dec 30 2022 COZ060-310600- /O.UPG.KPUB.WS.A.0013.221231T0900Z-230103T0000Z/ /O.NEW.KPUB.WS.W.0021.221231T0900Z-230103T0000Z/ Eastern Sawatch Mountains Above 11000 Feet- 247 PM MST Fri Dec 30 2022 ...WINTER STORM WARNING HAS BEEN ISSUED FROM 2 AM SATURDAY TO 5 PM MST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches. Winds gusting as high as 50 mph. * WHERE...Eastern Sawatch Mountains Above 11000 Feet. * WHEN...From 2 AM Saturday to 5 PM MST Monday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ066-068-310600- /O.UPG.KPUB.WS.A.0013.230101T0000Z-230103T0000Z/ /O.NEW.KPUB.WS.W.0021.230101T0000Z-230103T0000Z/ La Garita Mountains Above 10000 Feet- Eastern San Juan Mountains Above 10000 Feet- 247 PM MST Fri Dec 30 2022 ...WINTER STORM WARNING HAS BEEN ISSUED FROM 5 PM SATURDAY TO 5 PM MST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet. Winds gusting as high as 40 mph. * WHERE...La Garita Mountains and Eastern San Juan Mountains Above 10000 Feet. * WHEN...From 5 PM Saturday to 5 PM MST Monday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Greatest snowfall amounts are expected to accumulate starting Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 29, 10:31 PM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Dec 29, 10:31 PM MST, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1031 PM MST Thu Dec 29 2022 .SHORT TERM...(This evening through Friday) Issued at 239 PM MST Thu Dec 29 2022 Key messages: 1) Light snow to continue along the Continental Divide. Currently...In the wake of the exiting upper trough, plenty of sun has graced the forecast area allowing temperatures to warm into the 30s for the high valleys and El Paso County, and into the 40s to near 50F for the remainder of the plains. Tonight and Tomorrow...West to northwest flow aloft will settle in across the Great Basin and Rocky Mt regions, while another upper shortwave crossing the state brings additional light snow to the higher terrain of western CO. Minor snow accumulations of up to 2 inches are possible along the Continental Divide through tomorrow afternoon, while the eastern mts and plains remain dry. Plan on low temps overnight in the single digits for the San Luis Valley, and teens to around 20F for the rest of the area. For Friday, the mercury is forecast to warm up to normals or slightly above normal levels, with mid 30s to mid 40s for the high valleys, and 40s to around 50F for the plains. Moore .LONG TERM...(Friday night through Thursday) Issued at 239 PM MST Thu Dec 29 2022 Key Messages: 1) Near-continuous snow over the Continental Divide and southwest mountains through the weekend, with a brief pause on Saturday for some places. Travel impacts possible. 2) Uncertainty persists for late Sunday-Monday, but a new system will be coming in and the plains are expected to see snow. 3) More uncertainty for the rest of next week. Unsettled through Tues-Weds, followed by a warming trend. Saturday... Breezy northwest flow sets in aloft across our region on Saturday, and will continue to advect in moisture and energy, continuing the unsettled pattern in the mountains. Light to moderate snowfall will persist across the Continental Divide and our southwest mountains, more or less continuously through the weekend, with a brief potential pause Saturday night. The plains will remain dry, with a few gusty west winds over I-25. Downsloping winds may allow for some drier air to mix into the boundary layer over parts of the southeast plains, so some spotty near-critical fire weather conditions could be possible, although no problems are currently expected. High temperatures will be on the warm side, mid-40s to 50s over the plains and 30s over the higher terrain. Saturday Night-Monday... A small disturbance to the upper-level flow will pass over late Saturday into Sunday, reinvigorating precipitation over our mountains. Snowfall rates will increase and winds will pick up, which may result in some hazardous travel conditions, especially through mountain passes, along the Continental Divide and the San Juan Mountains. Winds aloft will turn more southwesterly, increasing orographic lift in those areas and also allowing precipitation to spread over the Sangre de Cristo mountains Sunday afternoon. Looking at expected snowfall out through Sunday evening, parts of the Continental Divide could be seeing 8-12 inches, while the San Juans could total in at over a foot, with locally higher amounts possible with the persist orographics we'll be seeing. However, given the expected lull in the snowfall on Saturday, decided to hold off on any highlights at this time until model solutions show more consistency on timing and magnitude. Regardless, an unsettled day over the mountains. Highs on Sunday will be similar to Saturday, if a few degrees warmer over the far southeast plains, leading to a similar small chance at fire weather conditions during the afternoon. Sunday night into Monday, the main axis of the upper trough and an area of low pressure will move into the area overhead, bringing a significant uptick in available energy and precipitation over both the mountains and plains. There is still a degree in uncertainty in the progression of this system amongst deterministic models, with the GFS sending the low through the mountains and to our north by midday Monday, while the EC and Canadian solutions slow things down and give the low more residence time over Colorado, which would result in a much wetter solution. The position of this low will be extremely important to the precipitation forecast over the eastern plains, due to wrap-around moisture and easterly upslope on the back side of it as it moves across the region, as well as the incoming energy and moisture it will provide and for how long. The ensemble solutions are behaving similarly, with the GEFS and EC trending closely to their deterministic counterparts. Will have to pay close attention to development of the models over the next few days. Overall, though, the plains are expected to see a bit of snow early next week, mainly over the Pikes Peak Region and parts of I-25 close to the mountains, and as of right now the NBM solution just gives those areas a bit under half an inch. High temps will also go down over the plains by about 10 degrees due to an influx of cooler air from the passing system. Tuesday Onwards... The rest of next week will largely depend on the departure of the upper low from Monday, so there is still a fair bit of uncertainty here. The GFS has another lobe of energy sticking around through midweek, allowing for precipitation to linger here and there over the plains off and on. The Canadian leans towards a slight lingering in the upper trough through Wednesday, before switching over to northerly flow and drier conditions. The EC builds the ridge in much more quickly, which would dry us out a bit faster. Overall, slightly unsettled and even colder on Tuesday, with temperatures slowly increasing and things becoming more settled as we head towards the end of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1029 PM MST Thu Dec 29 2022 VFR conditions are likely during the next 24 hours at all 3 taf sites KPUB, KALS and KCOS. The only concern I have is for KALS for around sunrise tomorrow where we could see a brief period of MVFR conditions. Winds will be light and generally diurnally driven. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...GARBEROGLIO AVIATION...HODANISH
Hazardous weather outlook, Dec 29, 10:36 AM MST, 17 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1036 AM MST Thu Dec 29 2022 COZ058>089-093>099-301300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1036 AM MST Thu Dec 29 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Periods of light snow will continue along the Continental Divide through tonight with minor accumulations possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Off and on chances for light snow continue for Friday and Saturday across the Continental Divide region. Better chances for heavy snow, particularly for the San Juans, begin on Sunday, as our next low pressure system approaches the region. Snow is possible on our plains for the late Sunday into Monday timeframe as well. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 27/GARBEROGLIO
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 2:47 PM MST | Winter Storm Warning | PUB | Chaffee, Lake, Saguache | 3 days |
Nearby
Winter Storm Watches in Colorado, 2022Every winter storm watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.